Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS La Crosse, WI

July 17, 1997Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 1997, 3:20 AM CDT for Wabasha County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1997, 3:20 AM CDT (08:20 UTC)
Expired
Jul 17, 1997, 4:15 AM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 170822 RRA
SVRLSE
MNC039-109-157-170915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CDT THU JUL 17 1997

* SEVERE THUNDERSTORM WARNING FOR
    WABASHA COUNTY - SOUTHEASTERN MINNESOTA
    DODGE COUNTY - SOUTHEASTERN MINNESOTA
    OLMSTED COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 415 AM CDT
 
* SOME LOCATIONS AFFECTED
    ZUMBRO FALLS
    ROCHESTER
    GENOA

* AT 318 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS 30 MILES NORTH OF ROCHESTER. THIS
  LINE OF STORMS WAS MOVING SOUTHEAST AT 35 MPH.

* THESE STORMS WILL BE NEAR OAK CENTER AND ORONCO BY 330 AM.

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.


RIECK/THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 17, 2:15 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT THU JUL 17 1997

FORECAST PROBLEMS THROUGH TODAY...THUNDERSTORM CHANCES AND INTENSITY.

IN SEVERE WEATHER MODE EARLY THIS MORNING.

AT 07Z...A SURFACE TROUGH/CONVERGENCE BOUNDARY WAS LOCATED FROM NEAR
KDLL TO SOUTH OF KEAU TO NEAR KMSP WEST TO SD.  STRONG TO SEVERE
CONVECTION WAS FIRING ALONG THIS BOUNDARY FROM SOUTHWEST OF KEAU TO THE
SD LINE.  CONVECTION WAS DEVELOPING SOUTHEAST INTO A RATHER UNSTABLE
AIRMASS...ESPECIALLY FOR THIS TIME OF NIGHT...WITH LI/S OF -6 TO -10
AND CAPES OF 3000-4500 J/KG OVER AND WEST OF THE FORECAST AREA.

APPEARS A RATHER SIZABLE MCS WITH POTENTIAL OF DAMAGING WINDS AND HAIL
WILL PUSH INTO THE FORECAST AREA FOR THE REST OF THE NIGHT.

00Z MODELS CONTINUE TO POOL ABUNDANT LOW LEVEL MOISTURE ALONG A SURFACE
TROUGH/CONVERGENCE BOUNDARY ACROSS SOUTHERN MN/NORTHERN IA INTO CENTRAL
WI...WITH THE AIRMASS REMAINING RATHER UNSTABLE OVERNIGHT AND BECOMING
VERY UNSTABLE AGAIN BY THIS AFTERNOON.  NUMEROUS OUTFLOW BOUNDARIES FROM
TONIGHTS CONVECTION WILL BE IN THE AREA TO FOCUS SURFACE CONVERGENCE
AND INITIATE CONVECTION LATER TODAY.

00Z NGM-FWC/AVN-FAN TEMPERATURES FOR TODAY IN THE BALLPARK...ANOTHER
SULTRY DAY IN STORE IF COVECTIVE DEBRIS CLOUDS CLEAR OUT FOR A PERIOD
OF SUNSHINE.  AIRMASS WILL BE STABLIZED FOR THE PART OF THE DAY BY
TONIGHTS CONVECTION...BUT REMAINING OUTFLOW BOUNDARIES SHOULD GET
THUNDERSTORMS GOING DURING THE MID TO LATE AFTERNOON HOURS. GENERALLY
RAISED POPS OVER FWC/FAN NUMBERS.

RRS

In the hours before

Local storm report, Jul 16, 10:17 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          1 FOOT OF WATER IN STREETS

0930 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          2 FEET OF WATER THROUGH
                                          CONSTRUCTION AREA AT
                                          HOSPITAL

1000 PM    2 E ADAMS                 WI   1 INCH HAIL
07/16/97   ADAMS                          SHERIFF REPORT

DB
Local storm report, Jul 16, 10:18 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          1 FOOT OF WATER IN STREETS

0930 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          2 FEET OF WATER THROUGH
                                          CONSTRUCTION AREA AT
                                          HOvSPITAL

1000 PM    2 E ADAMS                 WI   1 INCH HAIL
07/16/97   ADAMS                          SHERIFF REPORT

DB
Special weather statement, Jul 16, 10:41 PM CDT, 4 hours 39 minutes before
WIZ044-170445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT WED JUL 16 1997

...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY...

AT 1040 PM CDT RADAR AT LA CROSSE INDICATED THAT THE STORM OVER
SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO
PRODUCE SEVERE WEATHER.

BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT.

TMS
Special weather statement, Jul 16, 10:44 PM CDT, 4 hours 36 minutes before
WIZ044-170445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT WED JUL 16 1997

...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY...

AT 1040 PM CDT RADAR AT LA CROSpSE INDICATED THAT THE STORM OVER
SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO
PRODUCE SEVERE WEATHER.

BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT.

TMS
Local storm report, Jul 16, 10:49 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    3 W GRAND MARSH           WI   FLOODING
07/16/97   ADAMS                          THIGH HIGH WATER ACROSS
                                          COUNTY E

DB
Special weather statement, Jul 16, 11:00 PM CDT, 4 hours 20 minutes before
WIZ043-044-170500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT WED JUL 16 1997

...THE TORNADO WATCH FOR ADAMS AND JUNEAU COUTNIES HAS EXPIRED AS
OF 1100 PM...

RADAR INDICATES THAT THE SEVERE STORMS HAVE MOVED OUT THE AREA AND
SEVERE WEATHER IS NO LONGER EXPECTED.

TMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:09 AM CDTSevere Thunderstorm WarningARXWabasha61 min
Jul 17, 2:08 AM CDTSevere Thunderstorm WarningARXWabasha62 min
Jul 17, 3:20 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted55 min
Jul 17, 4:25 AM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted, Winona60 min
Jul 17, 4:45 AM CDTSevere Thunderstorm WarningARXHouston45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.